WHAT IF I’M TRANSGENDER OR NON-BINARY?
What if I’m Transgender or Nonbinary?
There is almost no data about menopause in transgender or nonbinary (TNB) individuals. It just hasn’t been well studied. We hope that will change, as more researchers focus on health and wellness for TNB people.
To find a health care provider, look for someone with experience caring for gender diverse individuals, or someone who provides gender-affirming hormonal therapy or surgery. The doctors who perform surgery may not be the right specialist to consult for your health care after surgery, but they may know health care providers to recommend. Here’s what we do know.
For Transmasculine Individuals
If you were assigned female at birth and identify as transgender or nonbinary, you can use our Am I In Menopause? tool to assess your stage of menopause. It depends on the status of your period. Strictly speaking, menopause starts on the date of a person’s last menstrual period. If you have not had your ovaries removed and do not take gender-affirming testosterone, this will happen when you reach your natural menopause as your ovaries age. Menopause will also happen if your periods stop because of removal of both ovaries. If you use gender affirming testosterone, periods often stop so it can be difficult to know when menopause occurs.
What about symptoms, like hot flashes and night sweats, mood swings, trouble sleeping and genital changes? It depends on whether you have had surgery to remove your ovaries, and whether you are taking gender affirming hormones.
Click the sections below to read more.
A bilateral oophorectomy, an operation to remove both ovaries, causes an abrupt end to periods and begins menopause. You may or may not have symptoms if you are taking testosterone. Usually, taking testosterone will keep you from having hot flashes and night sweats. However, some transmasculine people on testosterone will still have hot flashes and night sweats after bilateral oophorectomy. Treatment with SSRI/SNRI antidepressants, progesterone or low-dose transdermal estrogen may help relieve the hot flashes and night sweats without interfering with testosterone. It is important to know that transdermal estrogen will not undo masculinization achieved with gender affirming hormone therapy. You can also check the treatments section to see the other therapies for managing hot flashes/night sweats.
Testosterone use can cause genital changes that are similar to those that occur during the menopause transition and postmenopause. The genital skin may feel irritated, thin, dry, or have a burning sensation, particularly with penetrative sexual activity. You may bleed or have pain. See the sections on painful sex and use of lubricants/moisturizers or local estrogen.
Using testosterone decreases estrogen production. When estrogen is reduced the vaginal skin becomes thin. Testosterone causes genital changes that are similar to menopause. The genital skin may feel irritated, dry, or have a burning sensation, particularly with penetrative sexual activity. You may bleed or have pain. See the section on painful sex and use of lubricants/moisturizers or local estrogen.
As long as you continue using testosterone, you probably won’t have other menopause symptoms. But if you are premenopausal and stop testosterone, your ovaries may wake up and start making hormones again. They may return to normal functioning. This may include going through the menopause transition as the ovaries age. We don’t yet know how testosterone effects the ovaries long term, or whether testosterone changes the age when natural menopause occurs.
You will have a natural menopause. The information on this My Menoplan website about menopause, treatments, and coping strategies applies to you.
Transfeminine people who are taking gender affirming estrogen will not experience menopausal symptoms. However if you stop taking estrogen, you may experience menopause-like symptoms, particularly hot flashes and night sweats.